Low bone mineral density (BMD) is a well-recognised complication of HIV infection. There is uncertainty about the exact causes. HIV itself is one possible explanation, but loss of BMD has also been observed in people after they start antiretroviral therapy (ART). Specific classes of HIV drugs, most notably protease inhibitors (PIs), as well as some individual drugs, especially tenofovir (Viread, also in the combination pills Truvada, Eviplera and Atripla) have also been implicated, but the evidence is not strong or clear. A new US study has found reduced BMD in a group of young men who are HIV-positive. Although the authors are uncertain about the long-term consequences of their findings (whether or not reduced BMD will ultimately lead to more bone fractures), they nevertheless believe that action to protect the bone metabolism of young HIV-positive men would be helpful: “Risk reduction through changes in diet and lifestyle is warranted.”
The full article can be read here.